Should I stop taking epilepsy medication while pregnant?
Seizures can be more harmful to your baby than the medication
For babies whose mothers take anti-seizure medication, the risk of major birth defects is 4 to 6 per cent (compared with a rate of 2 to 3 per cent for all babies). Photograph: iStockphoto
Any medication taken during pregnancy can affect a baby.
Birth defects – including cleft palate, neural tube defects, skeletal abnormalities, and congenital heart and urinary tract defects – are the primary concern with a number of anti-seizure medications.
For babies whose mothers take anti-seizure medication, the risk of major birth defects is 4 to 6 per cent (compared with a rate of 2 to 3 per cent for all babies). The risk seems to be highest when more than one epilepsy medication is taken and when the drug sodium valproate is used.
Most epilepsy specialists take the view that the risks from seizures in the mother during pregnancy are greater than the risks from seizure medications.
Just stopping epilepsy medication when you are pregnant is not an option.
Having seizures during pregnancy is itself a risk to the baby’s health. Seizures can cause its heart rate to drop and induce premature labour, and the trauma of a seizure has been linked to premature separation of the placenta from the womb (placental abruption) and miscarriage.
But under the guidance of a consultant neurologist it may be possible to taper down the dose of a drug or to change the pregnant patient to a different epilepsy medication. However, the real key to avoiding problems is for women with epilepsy to receive contraceptive advice tailored to their reproductive plans.
In one survey of women with epilepsy, only 28 per cent of participants aged between 19 and 34 had received information about oral contraception and epilepsy medication. Less than half of women with epilepsy who have had children had been told before conceiving or during pregnancy that their medication might affect their unborn child.
A UK clinical guideline on epilepsy states: “Women and girls with epilepsy, and their partners, must be given accurate information and counselling about contraception, conception, pregnancy, caring for children, breastfeeding and menopause.”
For any woman with epilepsy who is concerned about this issue the advice is to consult with your consultant neurologist and GP.
Do not abruptly stop taking epilepsy tablets as this may cause a sudden and potentially dangerous increase in the number of seizures you experience.